Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 19, 2020, 6:34 PM CDT for Richardson County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 6:34 PM CDT (23:34 UTC)
- Expired
- Mar 19, 2020, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Richardson County, NE
The radar
The Topeka radar (KTWX), 143 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WUUS53 KOAX 192334
SVROAX
NEC147-200015-
/O.NEW.KOAX.SV.W.0013.200319T2334Z-200320T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
634 PM CDT Thu Mar 19 2020
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Eastern Richardson County in southeastern Nebraska...
* Until 715 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located over Reserve, or
near Falls City, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Falls City, Rulo, Preston, Barada and Indian Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Nebraska.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 9555 4025 9552 4025 9549 4023 9547
4018 9548 4016 9543 4013 9543 4012 9540
4007 9540 4006 9542 4003 9541 4000 9544
4000 9573
TIME...MOT...LOC 2334Z 208DEG 36KT 4000 9561
HAIL...1.75IN
WIND...60MPH
$$
KERN1 follow-up statement
638
WWUS53 KOAX 200000
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT Thu Mar 19 2020
NEC147-200010-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-200320T0015Z/
Richardson NE-
700 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHARDSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Nebraska.
LAT...LON 4026 9555 4025 9552 4025 9549 4023 9547
4018 9548 4016 9543 4013 9543 4012 9540
4007 9540 4006 9542 4003 9541 4000 9544
4000 9573
TIME...MOT...LOC 0000Z 208DEG 36KT 4023 9545
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:32 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 19, 3:32 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Thu Mar 19 2020
...Updated Forecast Discussion for Tonight through Thursday...
.DISCUSSION...
Issued at 327 PM CDT Thu Mar 19 2020
Forecast Summary:
A somewhat active weather pattern is setting through the middle of
next week. The most active is certainly tonight, with severe
thunderstorms, winter weather and strong winds all expected. Cold
temps follow to end the week, but gradual warming along with a
couple of precipitation chances through the middle of next week
are expected.
Tonight:
Broad diffluent mid level flow has overspread eastern Nebraska and
western Iowa ahead of closed low moving into northwest Kansas.
Surface warm front extended from surface low in northwest Kansas
into eastern Nebraska just south of Lincoln and the Omaha Metro
area. Break in cloud cover south of front along with lower 60s dew
points has destabilized airmass there, with SBCAPE approaching 1500
J/kg. Storms had begun to pop just west and south of our area just
before 3 PM, and are expected to continue to develop northeast with
time this afternoon. Bulk shear approaching 50kt along with slightly
curved but long hodographs suggest severe thunderstorms with all
modes of severe are possible as storms race east-northeast across
southeast Nebraska and southwest Iowa. Severe hail is possible a
couple of counties north of the warm front, including Lincoln,
Omaha, Council Bluffs areas. Storms should shift east of our area
later this evening as surface low ripples along front through then
east of southwest Iowa.
North of warm front, much colder air will continue spilling into our
area overnight. Temperatures dropping toward freezing will turn rain
to snow in far northeast Nebraska late this afternoon, with a
transition to snow spreading southward as north winds increase cold
advection on back side of exiting low. Parts of north central
Nebraska have already switched to snow. A consensus of short-range
mesoscale models suggests average snowfall in northeast Nebraska
will be in the 1 to 3 inch range, but there are signals that
localized amounts could exceed 5 inches as convective bands increase
snow rates briefly. But given progressive nature of these expected
bands, and overall duration of snow limited to a period of about 6
hours, don't expect widespread amounts over advisory levels. Also,
north winds will increase into the 25 to 40 mph range in cold
advection regime, so blowing snow and reduced visibilities are
likely. Will continue with our Winter Weather Advisory as is.
Friday:
Precipitation will have ended by sunrise Friday, and clouds
generally clearing from northwest to southeast. Cold high pressure
will continue to build into the region, so not expecting much of a
warmup despite some sunshine. Have highs only in the 20s and 30s
north to south.
Saturday through Thursday:
Mid level flow regime looks to remain generally zonal through much
of next week, with a couple of shortwaves riding through the flow
Saturday night and Monday night. Temperatures will also gradually
warm from the 40s Saturday to the 60s by Wednesday.
Saturday night shortwave looks to stay mainly to our south, but we
could see some light snow skirting southeast Nebraska and southwest
Iowa. The Monday night shortwave will have more moisture to work
with and will track farther north. Showers and a few thunderstorms
are probable then. Another system approaching Thursday may bring
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Mar 19 2020
A warm front along Interstate 80 early in the TAF period will
separate mainly IFR conditions to the north and MVFR conditions to
the south. Cigs below FL010 will be common north of the front,
including KOFK, with occasional rain showers and fog dropping vsbys
to between 1SM and 4SM. From KLNK to KOMA, cigs will vary between
IFR and MVFR through 20Z when scattered thunderstorms are expected.
Storms will bring IFR conditions to those site, and could contain
wind gusts over 40kt and some hail. The strongest storm are expected
to sink southeast by 00Z, with lowering cigs in rain and fog
bringing a return to widespread IFR conditions. North winds are
forecast to increase into the 25 to 35kt range by 03Z and continue
through the night. Rain is expected to gradually transition to
snow between 03Z and 07Z, then begin to move to the east by 10Z.
Clearing from the north will occur after 12Z at all sites.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for NEZ015-032-033-042.
Winter Weather Advisory until 7 AM CDT Friday for NEZ011-012-
016>018-030-031.
IA...None.
&&
DISCUSSION...Dergan
AVIATION...DerganHazardous weather outlook, Mar 19, 3:38 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 338 PM CDT Thu Mar 19 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 338 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Severe thunderstorms are likely into the evening as a strong storm system moves through the region. Most of the severe storms will occur south of a warm front extending through southeast Nebraska and southwest Iowa, generally south of a line from Saline to Plattsmouth and Oakland Iowa. Large hail, damaging winds, and isolated tornadoes are possible in these areas. Large hail could occur north of this area, generally from Lincoln to the Omaha Metro and to Harlan Iowa. The storms are forecast to move east of our area by mid evening. Also, a winter weather advisory is in effect through tonight for northeast Nebraska. Rain will change to snow this evening, with total snow amounts in the 1 to 4 inch range, especially north of a line from Albion to West Point and Onawa. Along with the snow, north winds gusting over 40 mph will cause blowing snow, severely reducing visibilities. The rain and snow is expected to be east of our area by sunrise Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There is a small chance of snow for parts of the area Saturday night into Sunday morning. A few thunderstorms will be possible from Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any severe weather reports through this evening. There is a chance storm spotter activation may be needed.
In the hours before
Local storm report, Mar 19, 5:24 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 2 W OMAHA 41.26N 96.05W
03/19/2020 E1.00 INCH DOUGLAS NE PUBLIC
0514 PM HAIL 3 SE BOYS TOWN 41.23N 96.09W
03/19/2020 E1.00 INCH DOUGLAS NE PUBLIC
&&Local storm report, Mar 19, 5:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 2 NNW RALSTON 41.23N 96.05W
03/19/2020 E0.88 INCH DOUGLAS NE PUBLIC
&&
TSNLocal storm report, Mar 19, 5:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL RED OAK 41.01N 95.22W
03/19/2020 E2.00 INCH MONTGOMERY IA EMERGENCY MNGR
&&
TSNLocal storm report, Mar 19, 6:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 N RED OAK 41.02N 95.23W
03/19/2020 E1.25 INCH MONTGOMERY IA PUBLIC
&&
TSNLocal storm report, Mar 19, 6:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL RED OAK 41.01N 95.22W
03/19/2020 M0.88 INCH MONTGOMERY IA PUBLIC
&&
TSNLocal storm report, Mar 19, 6:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
634 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL RULO 40.05N 95.43W
03/19/2020 E0.75 INCH RICHARDSON NE PUBLIC
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:34 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 26 min |
| Mar 19, 4:24 PM CDT | Tornado Warning | OAX | Cass, Otoe | 36 min |
| Mar 19, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 24 min |
| Mar 19, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 30 min |
| Mar 19, 5:18 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 12 min |
| Mar 19, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.